What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 31, 3:51 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 31, 3:51 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
451 AM EDT Fri Mar 31 2017
.SYNOPSIS...
One cold front moves across this afternoon, followed by another
tonight. High pressure builds in Saturday into Sunday.
Monday/Tuesday system. Wednesday night/Thursday system.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 305 AM Friday...
Models agree on closed upper low edging eastward today, from the
midwest to across the Ohio Valley. This pushes its surface low
pressure center slowly eastward across northern portions of the
area, with a southward trailing cold front, later this morning and
afternoon. The best moisture inflow and dynamics will be ahead of
the front. Although PW's only reach between one to possibly one and
quarter inches, and instability is marginal for thunder, models are
depicting widespread showers, and some north to south training
is likely with the slow eastward movement of the area of
precip. Decided to include just a slight chance for embedded
thunder. Most hi res models target from southwest to northeast
WV for an axis of 1- 2 inches of rain, while the medium range
models are generally less and more uniform across the area.
Given this uncertainty, have gone with a general inch or so QPF
across the board per RFC/WPC guidance. Because of training and
lower FFG values in some areas, however, we will have to monitor
potential water problems, especially if deeper convection
increases. No Watches at this time. Look for mild temps today,
but in the lower 60s with all the clouds and showers.
While the cold front exits the mountains late this afternoon,
scattered showers will continue behind the front under the cyclonic
influence of the upper low. There may be an uptick in showers
tonight as a secondary cold front drives southeastward across the
area behind the upper low itself. QPF from the showers tonight will
be modest, with best chance for showers in mountains with aid from
northwest upslope flow. Temps will cool into the 40s with the cold
advection.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
As of 245 AM Friday...
Despite the cool down behind the front on the front end of the
weekend, the pattern remains mild and progressive. Expecting a
brief dry period, with rebounding temperatures by Sunday, ahead
of the next system amid rising heights aloft.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 245 AM Friday...
Next system ejects out of the southwest as a closed low aloft,
opening up into a wave through the south plains, and deepening
once again as it lifts northeastward into the Ohio Valley. This
pushes through Monday/Monday night, and like the short term, the
progressive flow brings a subsequent brief drying out period
into mid week. The next system arrives Wednesday night/Thursday.
&&
.AVIATION /09Z FRIDAY THROUGH TUESDAY/...
08Z Friday thru 06Z Saturday... As of 145 AM Friday...
One cold front moves eastward across the area later this
morning and afternoon, followed by another southeastward moving
cold front tonight.
Ahead of the first front, look for gusty south winds 8 to 20
KTS, with VFR conditions lowering to IFR in widespread showers
and a few thunderstorms beginning well ahead of the front.
Conditions improve to MVFR with first frontal passage, although
rain showers will continue with an isolated afternoon
thunderstorm possible. Winds also turn westerly behind the front
at 7 to 15 KTS.
For tonight, second front drops across the area with rain
showers tapering off from the west behind this front. However,
look IFR ceilings to redevelop behind the front with cold
advection northwest flow of 8 to 15 KTS with higher gusts
mainly in the mountains.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers and storms through the
period could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 03/31/17
UTC 1HRLY 09 10 11 12 13 14 15 16 17 18 19 20
EDT 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16
CRW CONSISTENCY H H H M M M L M M L L L
HTS CONSISTENCY H H M M M M H M M M M L
BKW CONSISTENCY M M L M M M M M H M H L
EKN CONSISTENCY H H M H M M M L M M M L
PKB CONSISTENCY M M L H L L M H H H H L
CKB CONSISTENCY H H H M M M M L L M M L
AFTER 06Z SATURDAY...
IFR possible on Tuesday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JMV/26
NEAR TERM...JSH/JMV
SHORT TERM...26
LONG TERM...26
AVIATION...JMV
Hazardous weather outlook, Mar 31, 2:39 AM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
339 AM EDT Fri Mar 31 2017
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-010745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
339 AM EDT Fri Mar 31 2017
This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.
.DAY ONE...Today and Tonight.
Locally heavy rainfall is expected today. If threat for heavy
rainfall increases, a flood watch may be needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 31, 1:09 AM EST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 AM EDT Fri Mar 31 2017
KYZ101>103-105-OHZ066-067-075-083>087-311215-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-
INCLUDING THE CITIES OF FLATWOODS, GREENUP, GRAYSON, OLIVE HILL,
ASHLAND, LOUISA, NEW LEXINGTON, CROOKSVILLE, SOMERSET,
MCCONNELSVILLE, STOCKPORT, ATHENS, JACKSON, WELLSTON, OAK HILL,
MCARTHUR, HAMDEN, POMEROY, GALLIPOLIS, IRONTON, AND SOUTH POINT
209 AM EDT Fri Mar 31 2017
...Prolonged rainfall expected for the rest of the overnight...
Steady rainfall, with brief heavier showers mixed in, will
continue during the remainder of the overnight hours. While the
intensities are otherwise light, the persistent rainfall will
cause roadside ditches and culverts to fill, with ponding of water
on roads in poor drainage areas.
26
Special weather statement, Mar 31, 4:01 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
501 AM EDT Fri Mar 31 2017
WVZ005>009-013>017-024>026-311515-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-MINGO-LOGAN-BOONE-
INCLUDING THE CITIES OF KENOVA, CEREDO, WAYNE, HUNTINGTON,
POINT PLEASANT, NEW HAVEN, RAVENSWOOD, RIPLEY, PARKERSBURG,
VIENNA, HARTS, ALUM CREEK, HAMLIN, TEAYS VALLEY, HURRICANE,
CHARLESTON, SOUTH CHARLESTON, SAINT ALBANS, SPENCER, ELIZABETH,
WILLIAMSON, LOGAN, CHAPMANVILLE, MAN, AND MADISON
501 AM EDT Fri Mar 31 2017
...Prolonged rainfall expected through early morning...
Steady rainfall, with brief heavier showers mixed in, will
continue through the morning hours before becoming more scattered
in nature. While the intensities are otherwise light, the
persistent rainfall will cause roadside ditches and culverts to
fill, with ponding of water on roads in poor drainage areas.
Minor urban street flooding is also possible.
26